Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 294, NWS Birmingham, AL

May 17, 2003Sumter County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 17, 2003, 6:01 PM CDT for Sumter County, Alabama. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2003, 6:01 PM CDT (23:01 UTC)
Expired
May 17, 2003, 7:00 PM CDT
In force
59 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Sumter County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 2:25 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2005 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2005 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
457 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 172301
SVRBHM
ALC119-180000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 PM CDT SAT MAY 17 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUMTER COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 700 PM CDT

* AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   CLUSTER OF SEVERE THUNDERSTORMS...MOVING EAST AT 25 MPH...ACROSS 
NORTHERN AND WESTERN SUMTER COUNTY.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CUBA...
GEIGER...LIVINGSTON AND YORK.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP
SUDDENLY FROM SEVERE THUNDERSTORMS.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3297 8834 3234 8839 3232 8799 3283 8820
          3299 8817

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:45 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, May 17, 2:45 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
245 PM CDT SAT MAY 17 2003

SQUALL LINE THAT WAS PUSHING FROM MS INTO AL DURING THE DAY PRODUCED
HEAVY RAIN IN WESTERN AL.  PRIMARY THREAT THIS AFTERNOON AND EVENING
WILL BE INSTABILITY IN THE WARM SECTOR AHEAD OF THE GUST FRONT
CAUSING LARGE HAIL AND TORNADOES.  A TORNADO WATCH WILL CONTINUE
UNTIL 10PM.  A FLASH FLOOD WATCH WILL CONTINUE THROUGH TONIGHT.
MIDDAY SOUNDING HAS H5 TEMPERATURE 2 DEGREES COOLER.

SLOW MOVING CUT OFF UPPER LOW OVER EASTERN AR STILL FORECAST TO
MOVE SOUTHWARD INTO MS AND EVENTUALLY SE LA AND INTO THE GULF BY
MONDAY MORNING.  FLOW AROUND THE LOW WILL CONTINUE TO BRING GULF
MOISTURE INTO THE STATE.  EVEN THROUGH THE LOW FILLS WITH TIME...
STILL ENOUGH ASSOCIATED INSTABILITY TO PRODUCE ANOTHER ROUND OF
THUNDERSTORMS SUNDAY AFTERNOON ALTHOUGH HELICITY...CAPE... AND LI
NOT AS IMPRESSIVE AS TODAY.  SPC HAS SLIGHT RISK OF SEVERE WEATHER
OUTLOOKED FOR THE AREA.  WILL HAVE TO CONTINUE TO WATCH FOR SEVERE
WEATHER AND FLOODING RAIN.

BEYOND THE WEEKEND... MOISTURE AND AFTERNOON SHOWERS AND
THUNDERSTORMS WILL CONTINUE INTO NEXT WEEK.  A FRONT MOVES INTO THE
STATE AND STALLS OUT WED NIGHT INTO THU MORNING.  MAY SEE SOME DRIER
AIR BY THE END OF NEXT WEEK.

PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY.
BHM  070/083 068/085 066 45343
MGM  071/085 070/085 068 45333

.BHM...FLASH FLOOD WATCH THIS EVENING AND TONIGHT
ALZ011>015-017>028-030>036

KEG 87
Hazardous weather outlook, May 17, 1:00 PM CDT, 5 hours 1 minute before
ALZ011>015-017>050-172000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT SAT MAY 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
FORECAST AREA THIS AFTERNOON AND TONIGHT.  AN UPPER LEVEL LOW
PRESSURE SYSTEM WILL SLOWLY MOVE EASTWARD TOWARD THE AREA.  WITH
WARM AND UNSTABLE AIR IN PLACE...STRONG TO SEVERE THUNDERSTORMS
WILL BE POSSIBLE OVER THE AREA THIS AFTERNOON AND TONIGHT.
THE PRIMARY HAZARDS FROM THE STORMS WILL BE DAMAGING WINDS AND LARGE
HAIL...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE.

HEAVY RAINFALL WILL BE LIKELY ACROSS THE AREA...MAINLY THIS AFTERNOON
AND TONIGHT...WHICH MAY LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

SEVERE THUNDERSTORMS AND HEAVY RAINFALL ARE POSSIBLE ON SUNDAY
AS THE UPPER LOW PRESSURE SYSTEM MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL HAVE BEEN
ACTIVATED FOR THIS AFTERNOON...AND WILL LIKELY BE REQUIRED FOR
TONIGHT.

In the hours before

Local storm report, May 17, 2:07 PM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
207 PM CDT SAT MAY 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 PM    FOSTERS                   AL   FUNNEL CLOUD
05/17/03   TUSCALOOSA                     REPORTED BY TUSCALOOSA
                                          COUNTY EMA.

0200 PM    6 N FOSTERS               AL   0.75 IN HAIL
05/17/03   TUSCALOOSA                     REPORTED BY TUSCALOOSA
                                          COUNTY EMA.

0202 PM    6 N FOSTERS               AL   1.00 IN HAIL
05/17/03   TUSCALOOSA                     REPORTED BY TUSCALOOSA
                                          COUNTY EMA.
Local storm report, May 17, 2:19 PM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
219 PM CDT SAT MAY 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0216 PM    TUSCALOOSA                AL   1.25 IN HAIL
05/17/03   TUSCALOOSA                     REPORTED AT AIRPORT BY
                                          TUSCALOOSA COUNTY EMA.
Local storm report, May 17, 2:26 PM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
226 PM CDT SAT MAY 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0222 PM    NORTHPORT                 AL   1.75 IN HAIL
05/17/03   TUSCALOOSA                     REPORTED BY TUSCALOOSA
                                          COUNTY EMA.
Local storm report, May 17, 3:03 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
303 PM CDT SAT MAY 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0222 PM    FOSTERS                   AL   WIND DAMAGE
05/17/03   TUSCALOOSA                     NUMEROUS TREES DOWN.
                                          REPORTED BY TUSCALOOSA
                                          COUNTY EMA.

0234 PM    TUSCALOOSA                AL   0.75 IN HAIL
05/17/03   TUSCALOOSA                     PENNY SIZE HAIL ON
                                          INTERSTATE 20/59 AND
                                          MCFARLAND AVE.  REPORTED
                                          BY THE MEDIA.

0236 PM    HOLT                      AL   1.00 IN HAIL
05/17/03   TUSCALOOSA                     QUARTER SIZE HAIL.
                                          REPORTED BY THE MEDIA.

0240 PM    NORTHPORT                 AL   WIND DAMAGE
05/17/03   TUSCALOOSA                     NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY THE PUBLIC AND RELAYED
                                          BY THE MEDIA.
Local storm report, May 17, 4:30 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
430 PM CDT SAT MAY 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    BROOKWOOD                 AL   1.00 IN HAIL
05/17/03   TUSCALOOSA                     REPORTED BY STORM
                                          SPOTTERS.
Local storm report, May 17, 4:54 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
454 PM CDT SAT MAY 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    TARRANT CITY              AL   0.75 IN HAIL
05/17/03   JEFFERSON                      PUBLIC REPORT.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 10:08 AM CDTSevere Thunderstorm WarningBMXLamar52 min
May 17, 10:17 AM CDTSevere Thunderstorm WarningBMXMarion58 min
May 17, 12:45 PM CDTFlash Flood WarningBMXLamar, Marion6 hr
May 17, 1:34 PM CDTSevere Thunderstorm WarningBMX41 min
May 17, 1:53 PM CDTTornado WarningBMXTuscaloosa47 min
May 17, 2:37 PM CDTSevere Thunderstorm WarningBMXSumter33 min
May 17, 2:39 PM CDTTornado WarningBMXTuscaloosa31 min
May 17, 2:51 PM CDTSevere Thunderstorm WarningBMXGreene39 min
May 17, 2:58 PM CDTSevere Thunderstorm WarningBMXJefferson, Walker32 min
May 17, 2:58 PM CDTSevere Thunderstorm WarningBMXJefferson47 min
May 17, 3:03 PM CDTSevere Thunderstorm WarningBMXJefferson42 min
May 17, 3:13 PM CDTSevere Thunderstorm WarningBMXTuscaloosa37 min
May 17, 3:46 PM CDTSevere Thunderstorm WarningBMXJefferson39 min
May 17, 3:50 PM CDTSevere Thunderstorm WarningBMXTuscaloosa25 min
May 17, 4:21 PM CDTSevere Thunderstorm WarningBMXBlount24 min
May 17, 4:34 PM CDTSevere Thunderstorm WarningBMXJefferson41 min
May 17, 4:56 PM CDTTornado WarningBMXSumter64 min
May 17, 5:42 PM CDTTornado WarningBMXPickens63 min
May 17, 5:56 PM CDTSevere Thunderstorm WarningBMXGreene64 min
May 17, 5:59 PM CDTFlash Flood WarningBMXPickens, Sumter4 hr
May 17, 6:30 PM CDTSevere Thunderstorm WarningBMXSt. Clair45 min
May 17, 6:30 PM CDTTornado WarningBMXTuscaloosa60 min
May 17, 6:39 PM CDTTornado WarningBMXSumter36 min
May 17, 6:51 PM CDTSevere Thunderstorm WarningBMXCoosa, Shelby, Talladega39 min
May 17, 6:58 PM CDTTornado WarningBMXCoosa, Talladega32 min
May 17, 6:59 PM CDTSevere Thunderstorm WarningBMXMarengo61 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.